Heavy Rain, Valley
- When
- May 24, 4:34 PM MST
- Where
- Valley County, 4.72 mi SW of Hinsdale
- Reported by
- Trained Spotter
- Coordinates
- 48.350, -107.150
A trained spotter reported 1-1/2 inches of rain falling within 25 minutes.
A pacific disturbance would end up setting off another round of thunderstorms, with some reaching severe levels.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A pacific disturbance would end up setting off another round of thunderstorms, with some reaching severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at May 24, 1:53 PM MST, 2 hours 41 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 253 PM MDT Wed May 24 2023 .DISCUSSION... Afternoon Discussion: Today through tonight: The air mass over the area continues to destabilize, and some isolated locations already have storms beginning to fire. A north- south oriented surface boundary over Phillips and eastern Petroleum counties will continue to move eastward, so storm coverage will increase into the early evening hours relative to this boundary. SB CAPE values are between 1000 and 2000 J/kg and bulk shear from 0 to 6 km is between 20 and 25 knots. The low wind shear and PWAT values from 1 to 1.2, isolated areas of flash flooding are possible today, especially with and slow-moving or training storms. There is moderate confidence (50 percent) that some storms will produce severe hail and wind (hail 1 inch in diameter or greater, and winds gusting 58 mph or more). Thursday and Friday: Each afternoon, there is moderate confidence (50 percent) of thunderstorms occurring in northeast MT. Storm coverage is likely to cover locations along the ND/MT border on Thursday afternoon, and coverage is likely to occur further west, possibly as far west as Phillips and Petroleum county. Small hail, heavy rain, strong wind gusts, and lightning are likely with any of the storms that occur. Saturday onward: There is low confidence (30 percent) in the severity of thunderstorms occurring this weekend. However, rain showers appear likely through Saturday night based on the NBM guidance, with a lower probability of precipitation afterward. There is a hint of this stormy pattern being replaced by a ridge by Tuesday, but uncertainty is still high with this scenario. -Stoinskers && .AVIATION... LAST UPDATE: 2100Z FLIGHT CAT: VFR. Temp MVFR Possible. DISCUSSION: Isolated to scattered thunderstorms and convection will move north through NE Montana today and tonight. KGGW and KOLF are likely to be affected by thunderstorms, and KGDV and KSDY are less likely to occur this evening. Erratic and gusty winds will be the biggest impact. Bulk of the forecast is VFR. Terminals that receive a direct hit from a thunderstorm, especially this afternoon, may drop to MVFR visibility very briefly due to moderate rain (RA). WIND: Southeast at 10 to 20 kts through the day, becoming light and variable after sundown. On Thursday, northwest winds 5 to 10 for KGGW. West winds 5 to 10 for KOLF. Southwest winds 5 to 10 knots for KSDY and KGDV. -Stoinskers && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Special Weather Statement
National Weather Service Glasgow MT
316 PM MDT Wed May 24 2023
MTZ017-022-023-242215-
Garfield MT-McCone MT-Central and Southern Valley MT-
316 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of northeastern
Garfield, south central Valley and northwestern McCone Counties
through 415 PM MDT...
At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
The Pines Rec Area, or 31 miles south of Glasgow, moving north at 30
mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glasgow, Fort Peck, The Pines Rec Area, Fort Peck Marina, Duck Creek
Rec Area, Park Grove and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near the main arm of Fort Peck Lake, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4765 10647 4766 10674 4823 10678 4823 10638
TIME...MOT...LOC 2115Z 181DEG 24KT 4774 10661
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JambaSpecial Weather Statement
National Weather Service Glasgow MT
323 PM MDT Wed May 24 2023
MTZ021-242215-
Petroleum MT-
323 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of southwestern
Petroleum County through 415 PM MDT...
At 321 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Flatwillow, or 19 miles southwest of Winnett, moving
east at 20 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Winnett and Flatwillow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4684 10863 4684 10861 4691 10861 4703 10837
4676 10824 4675 10863
TIME...MOT...LOC 2121Z 256DEG 17KT 4680 10864
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezSpecial Weather Statement
National Weather Service Glasgow MT
348 PM MDT Wed May 24 2023
MTZ017-022-023-242245-
Garfield MT-McCone MT-Central and Southern Valley MT-
348 PM MDT Wed May 24 2023
...Strong thunderstorms will impact portions of northeastern
Garfield, south central Valley and northwestern McCone Counties
through 445 PM MDT...
At 347 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles south of The Pines Rec Area to 10
miles west of Flowing Wells Rest Area. Movement was northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Peck, The Pines Rec Area, Fort Peck Marina, Duck Creek Rec Area,
Nelson Creek Rec Area, Rock Creek Rec Area, Haxby and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4804 10665 4798 10587 4726 10630 4735 10668
TIME...MOT...LOC 2147Z 217DEG 20KT 4763 10653 4735 10639
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezSpecial Weather Statement
National Weather Service Glasgow MT
435 PM MDT Wed May 24 2023
MTZ016-017-059-061-242330-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
435 PM MDT Wed May 24 2023
...Strong thunderstorms will impact portions of northeastern Phillips
and northwestern Valley Counties through 530 PM MDT...
At 434 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Whitewater to 24 miles
southwest of Hinsdale. Movement was northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saco, Hinsdale, Vandalia, Frenchman Reservoir and Sleeping Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10707 4831 10685 4804 10739 4864 10766
4900 10734
TIME...MOT...LOC 2234Z 216DEG 21KT 4869 10753 4807 10732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StoinskiSpecial Weather Statement
National Weather Service Glasgow MT
456 PM MDT Wed May 24 2023
MTZ022-250000-
Garfield MT-
456 PM MDT Wed May 24 2023
...A strong thunderstorm will impact portions of central Garfield
County through 600 PM MDT...
At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Edwards, or 18 miles southwest of Jordan, moving north
at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jordan and Brusett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4704 10707 4705 10727 4754 10731 4749 10678
TIME...MOT...LOC 2256Z 184DEG 21KT 4713 10718
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
EnriquezSpecial Weather Statement
National Weather Service Glasgow MT
516 PM MDT Wed May 24 2023
MTZ016-017-022-059-061-250015-
Garfield MT-Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
516 PM MDT Wed May 24 2023
...Strong thunderstorms will impact portions of northeastern
Phillips, central Garfield and western Valley Counties through 615 PM
MDT...
At 516 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles east of Whitewater to 12 miles
northeast of Saco to 16 miles northwest of Hell Creek Rec Area.
Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glasgow, Tampico, Hinsdale, St. Marie, Vandalia, Thoeny, The
Bentonite Plant, Frenchman Reservoir and Whatley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 10652 4814 10646 4764 10729 4848 10727
4870 10751 4900 10733
TIME...MOT...LOC 2316Z 206DEG 25KT 4875 10737 4859 10716 4774 10718
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
StoinskiThe Glasgow radar (KGGW), 42 km away, was scanning. The volume nearest the first event began at 23:35 UTC.
2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
A trained spotter reported 1-1/2 inches of rain falling within 25 minutes.
A trained spotter estimated about 1 inch of rain within 30 minutes with lots of standing water on a nearby farm.
A trained spotter reported hail up to the size of quarters.
Law enforcement reported flooding under the 6th St. underpass with a vehicle stuck in the flood waters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093530, 1093531, 1093527, 1093524.